Missouri, 2003

Hail in Missouri, April 28, 2003

April 28, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 10:32 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 28, 10:32 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT MON APR 28 2003

IN THE SHORT TERM...FRONTAL BOUNDARY HAS PUSHED SOUTH INTO THE
SOUTHEAST KANSAS AND CENTRAL MO LATE THIS MORNING. THIS PUSH SOUTH
WAS AIDED BY LAST NIGHTS CONVECTIVE COMPLEX OVER NORTHERN MO.
TEMPERATURES/DEWPOINT SOUTH OF THE FRONT INDICATE THAT WE SHOULD BE
ABLE TO EASILY OVERCOME CAP AT 900 MB THAT WAS PRESENT ON THE SGF
12Z SOUNDING. CUMULUS FIELD ALREADY DEVELOPING AHEAD OF THE BOUNDARY
IN SOUTHEAST KS AND SW MO. PROGGED SOUNDING INDICATE CAPES OF 2500
J/KG OFF THE MESOETA SOUNDING THIS AFTERNOON SEEMS VERY REASONABLE.
WOULD LOOK FOR REDEVELOPMENT ALONG THE BOUNDARY. MAIN THREATS ARE
WIND AND HAIL GIVEN FAIRLY UNIMPRESSIVE WIND PROFILE.

...EXTENDED FORECAST DISCUSSION...

FRONT WILL PUSH THROUGH THE AREA THU AS SHORTWAVE MOVES THROUGH THE
NORTHERN PLAINS. HIGH PRESSURE BUILDS INTO THE AREA FRI AND SAT.
PRESENT FORECAST HAS A GOOD HANDLE ON THIS. ADDED RAIN CHANCES TO
LATE DAY 6 AND DAY 7 (SUNDAY NIGHT AND MONDAY). BOTH THE ECMWF AND
00Z GFS MOVE A STRONG STORM SYSTEM INTO THE PLAINS LATE IN THE
WEEKEND. GFS IS ESPECIALLY IMPRESSIVE WITH THIS SYSTEM BY MONDAY.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Apr 28, 12:00 PM CST, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS WITH ONE INCH HAIL AND WIND GUSTS
OF 60 MPH.

  AREAS AFFECTED AND TIMING:

THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF A
FRONTAL BOUNDARY THAT EXTENDS FROM JUST SOUTH OF CHANUTE KANSAS EAST
TO BOLIVAR AND SALEM. THE SEVERE THREAT TIMING WILL BE FROM 2 TO 10
PM.

  DISCUSSION:

A SLOW MOVING FRONT WILL REMAIN OVER THE AREA THIS AFTERNOON AND
THIS EVENING...EXTENDING FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL
MISSOURI. DAYTIME HEATING AND INCREASED LOW LEVEL MOISTURE SOUTH OF
THE FRONT HAS CAUSED THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY
THIS AFTERNOON AND CONTINUE THIS EVENING. THE MAIN STORM THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN TUESDAY AS THE
FRONT STARTS TO LIFT BACK TO THE NORTH. A STORM SYSTEM WILL MOVE
THROUGH NORTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND INTO IOWA
ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL
BRING THE CHANCE FOR ANOTHER ROUND OF STORMS ON THURSDAY.

ANOTHER STORM SYSTEM WILL BRING ADDTIONAL RAIN AND THUNDERSTORMS
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
UNFOLDING WEATHER SITUATION THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE REQUIRED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND
SOUTH OF THE FRONTAL BOUNDARY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 28, 7:53 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0853 AM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 AM    STOVER                    MO   .75 INCH HAIL
04/28/03   MORGAN                         REPORTED BY POST OFFICE
                                          PERSONNEL.

0835 AM    FLORENCE                  MO   .88 INCH HAIL
04/28/03   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 28, 1:45 PM CST, 5 minutes before
MOZ055>058-067>071-078>083-089>092-094>098-102>106-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 175 UNTIL 8 PM CDT MONDAY EVENING FOR THE FOLLOWING AREAS:

IN MISSOURI:

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PULASKI               BARRY                 CEDAR
CHRISTIAN             DADE                  DALLAS
DOUGLAS               GREENE                LACLEDE
LAWRENCE              OZARK                 POLK
STONE                 TANEY                 WEBSTER
WRIGHT                HOWELL                DENT
OREGON                SHANNON               TEXAS

SOME CITIES INCLUDED IN THE WATCH:

BRANSON               CAMDENTON             CASSVILLE
HOUSTON               LEBANON               ROLLA
SPRINGFIELD           STOCKTON              WEST PLAINS

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

JLT

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laclede

When
April 28, 1:50 PM CST
Where
Laclede County, 5 mi SW of Lynchburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -92.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352220.